Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 71, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at Jul 17, 2003, 8:13 PM CDT for Rapides Parish, Louisiana. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2003, 8:13 PM CDT (01:13 UTC)
- Expired
- Jul 17, 2003, 9:15 PM CDT
- In force
- 62 min
- Issued by
- NWS Lake Charles, LA
- Area
- Counties, with a storm outline in the text
County Rapides Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 1.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 617 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1841 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KLCH 180113 SVRLCH LAC079-180215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAKE CHARLES LA 813 PM CDT THU JUL 17 2003 THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RAPIDES PARISH IN CENTRAL LOUISIANA * UNTIL 915 PM CDT * AT 803 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHEAST OF ALEXANDRIA...MOVING WEST AT 15 MPH. * THIS STORM WILL BE NEAR... ALEXANDRIA BY 820 PM CDT WOODWORTH BY 830 PM CDT GARDNER BY 905 PM CDT CALCASIEU BY 915 PM CDT SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN. SEVERE THUNDERSTORM WINDS CAN BE DESTRUCTIVE AS A TORNADO. FOR YOUR SAFETY...GO TO A SAFE PLACE IMMEDIATELY. CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE. LAT...LON 3113 9230 3131 9235 3127 9276 3100 9277 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 4:47 PM CDT, 3 hours 26 minutes earlier.
Area forecast discussion, Jul 17, 4:47 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAKE CHARLES LA 447 PM CDT THU JUL 17 2003 SEEING WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY MOVING ACROSS SOUTH CENTRAL LOUISIANA. HAVE SEEN GUSTS TO 35 KNOTS WITH STRONGER CELLS. WILL UPDATE THIS PORTION OF ZONE PACKAGE AND INCLUDE... REMAINDER OF AFTERNOON PERIOD...WITH LIKELY POPS. MARCOTTE PREVIOUS DISCUSSION... HIGH PRESSURE ALOFT AND AT THE SURFACE NOT ENOUGH TO SQUELCH THUNDERSTORMS CURRENTLY EXTENDING OVER MAINLY OUR SOUTHWESTERN AREAS. WILL WATCH THESE STORMS CLOSELY THROUGH THE EVENING AS THEY ARE PRODUCING VERY HEAVY RAINFALL WITH SOME POSSIBLE SMALL HAIL. ACTIVITY IS BEING CAUSED BY WEAK VORT MAX ROUNDING THE UPPER HIGH. THIS PATTERN SHOULD HOLD THROUGH SATURDAY WITH DIFFICULT TO TIME SHORTWAVES CONTINUING TO RIDE AROUND THE HIGH. WILL KEEP UP WITH CHANCE OF POPS MAINLY DURING THE AFTERNOON INTO THE NIGHTIME HOURS. BY THE END OF THE WEEKEND...THE HIGH BEGINS TO RETROGRADE A BIT TO THE WEST AS STRONG UPPER TROUGH SETS UP OVER THE NORTHEAST U.S. MODELS TRYING TO DRAG FRONT THROUGH HERE BY MID-WEEK. WONT GO TOO GUNG HO WITH THIS SOLUTION YET...NEVERTHELESS WITH FRONT IN THE VICINITY WILL KEEP UP WITH CHANCE OF POPS INTO MID-WEEK. .PRELIMINARY POINT TEMPS/POPS... KLCH 74 93 75 92 / 30 30 30 30 KBPT 75 93 75 92 / 30 30 30 30 KAEX 73 94 74 92 / 20 30 30 30 KLFT 74 93 75 92 / 30 30 40 30 .LCH WATCHES/WARNINGS/ADVISORIES... LA...NONE. 99
Hazardous weather outlook, Jul 17, 5:55 AM CDT, 14 hours 18 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-191100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 555 AM CDT THU JUL 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL... SOUTH-CENTRAL AND SOUTHWEST LOUISIANA. .DAY ONE...TODAY AND TONIGHT... SEVERE WEATHER IS NOT EXPECTED. HIGH PRESSURE BOTH AT THE SURFACE AND ALOFT WILL REMAIN IN CONTROL OF OUR WEATHER THROUGH TONIGHT. HOWEVER...A WEAK UPPER-LEVEL DISTURBANCE IS FORECAST TO CROSS THE AREA LATE THIS AFTERNOON INTO EVENING...TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... A STRONGER UPPER-LEVEL FEATURE IS EXPECTED TO MOVE OVER THE AREA ON SATURDAY...AGAIN PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS. FOR THE REMAINDER OF THE PERIOD...A MOIST AND UNSTABLE AIRMASS WILL COMBINE WITH THE AFTERNOON SEA BREEZE AND RESULTANT OUTFLOW BOUNDARIES TO SPARK SCATTERED SHOWERS AND STORMS. .SPOTTER INFORMATION STATEMENT... THE ASSISTANCE OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL NOT BE NEEDED TODAY AND TONIGHT. LGE
In the hours before
Local storm report, Jul 17, 7:13 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
713 PM CDT THU JUL 17 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM OBERLIN LA WIND DAMAGE
07/17/03 ALLEN SEVERAL TREES DOWN AROUND
OBERLIN, REPORTED BY
SHERIFF DEPARTMENT.Local storm report, Jul 17, 7:14 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
714 PM CDT THU JUL 17 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM OBERLIN LA WIND DAMAGE
07/17/03 ALLEN SEVERAL TREES DOWN AROUND
OBERLIN, REPORTED BY
SHERIFF DEPARTMENT.
JRLocal storm report, Jul 17, 7:21 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
721 PM CDT THU JUL 17 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM OBERLIN LA WIND DAMAGE
07/17/03 ALLEN SEVERAL TREES DOWN AROUND
OBERLIN, REPORTED BY
SHERIFF DEPARTMENT.The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 7:15 PM CDT | Severe Thunderstorm Warning | LCH | Allen | 45 min |
| Jul 17, 7:57 PM CDT | Severe Thunderstorm Warning | LCH | Beauregard, Calcasieu | 63 min |
| Jul 17, 8:52 PM CDT | Severe Thunderstorm Warning | LCH | Vernon | 53 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.